Michigan, 2022

Winter Storm in Michigan, February 5 to 6, 2022

February 5 to 6, 2022 · NWS APX · 1 event in 1 county or zone

Despite relatively weak upper-level support, strong mid-level warm air advection and frontogenetical forcing produced widespread snowfall across Michigan's upper peninsula from 2/5 into the morning of 2/6. South-southwest low-level flow supported lake enhanced snowfall across western Mackinac county where snowfall totals of 8 were reported in Curtis and southwest of Newberry.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Despite relatively weak upper-level support, strong mid-level warm air advection and frontogenetical forcing produced widespread snowfall across Michigan's upper peninsula from 2/5 into the morning of 2/6. South-southwest low-level flow supported lake enhanced snowfall across western Mackinac county where snowfall totals of 8 were reported in Curtis and southwest of Newberry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 5, 3:30 PM EST, 30 minutes earlier.

Area forecast discussion, Feb 5, 3:30 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
330 PM EST Sat Feb 5 2022

.NEAR TERM...(Through Tonight)
Issued at 331 PM EST Sat Feb 5 2022

...Lake enhanced snow eastern upper MI tonight...

High Impact Weather Potential...High. Significant snowfall with
some blowing/drifting in western Mackinac Co. Light freezing
drizzle possible overnight.

1008mb low is near Fargo ND. This low is moving eastward and
pretty rapidly filling, as the parent shortwave is minoring out.
The low will be slightly rejuvenated late tonight when it reaches
Superior, and enjoys a little latent and sensible heat release
from the relatively warm waters there. This will also cause the
low to slow somewhat. Warm advection in advance of the low is
generating -SN as close as ne WI, western upper MI, and MBL/
Frankfort. Associated system snow will continue eastward, though
it would tend to weaken as the parent system does the same.
However, lake enhancement will be a source of considerably more
snow.

Earlier forecast trends are holding for the most part, and
changes are not major. Most of the synoptic snow will be north of
M-68, where the pure synoptic component would be up to 2".
However, a long SSW fetch on Lake MI is pointing at western
Mackinac Co and nearby areas for the evening and early overnight.
850mb temps in the low to mid minus teens will be enough to
generate lake enhancement. There is a deep DGZ present, especially
early in the event (before more substantial warming occurs at
750mb). This will support snow-liquid ratios of circa 20:1. Liquid
QPF tops out locally at 0.40" for the tonight period, per recent
HRRR/Rap runs. This does not include what falls before 00Z, but
that is still the large bulk of the event.

Total snowfall amounts for this afternoon and tonight in western
Mack Co will range from 4 to 8", with the highest amounts in the
western tip of the county. Some wind gusts to circa 30mph will be
seen, especially on the coastline. This will contribute to some
blowing/drifting snow. The warning for this zone is fine. In fact,
if we had more wind (and more blowing/drifting: remember that we
have a lot of snow-covered ice upstream of Mack Co on Lake MI),
extending the warning further east toward St Ignace would be
logical. But we do not.

Advisories are up for the rest of eastern upper MI and some
surrounding zones/islands. For the most part these look ok. In
some cases they are quite marginal (Emmet Co, Mackinac Co Islands,
se Chippewa Co), but it would be premature to start canceling
things yet.

As warmer and more moist low-level air enters northern MI, and as
mid-level moisture departs overnight, very light mixed precip will
enter the picture. Model soundings over, say, GLR overnight
indicate a moist layer up to 6k ft, tending isothermal and just
warmer than -10C. Light snow/flurries and/or -FZDZ will be
possible overnight across a good portion of northern lower MI.
Where this is more persistent (higher terrain of northern lower
MI, with an upslope component), there could be some potential
impact from -FZDZ.

Min temps will be far, far milder than the last couple of nights.
Lows will be in the teens to near 20f, and those will be seen early
on in the night. Readings should rise into the mid or even upper
20s in nw lower MI overnight, and into the mid teens to low 20s
elsewhere.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 331 PM EST Sat Feb 5 2022

High Impact Weather Potential: Freezing drizzle and snow Sunday...

Pattern Synopsis/Forecast:

Last 24-48hrs has seen broad troughing depart the region, with ridge
axis becoming negatively tilted as it heads up the East Coast. This
has left behind shortwave ridging aloft in advance of another bit of
shortwave energy diving into the northern Plains after crossing
through the ridge out west. This shortwave is becoming more
elongated to the southwest with time...as troughing appears to reach
toward a cutoff low meandering south along the coast of Baja
California. Further upstream...general area of upper level
troughiness in the western Pacific continues to retrograde/pinwheel
counterclockwise (with a couple closed lows in the flow). It has
tossed a couple niblets of energy up the flow...allowing persistent
western ridging to strengthen again for a time as a stronger
(120+kt) jet max aloft rides over it.

The above results in a broad SW-NE area of surface high pressure
extending from the Upper Great Lakes down into Texas, with height
rises aloft maximized near the Great Lakes, between the departing
strong shortwave, and incoming shortwave from the west. Even so...
latent heating from the Great Lakes again results in some
troughiness over our area. Upstream shortwave crossing the northern
Plains has a surface reflection centered over northern North
Dakota...evidenced by a beautiful little swirl in water vapor
satellite imagery along the international border/northeastern North
Dakota. A surface warm front extends southeastward into the Mid-
Mississippi Valley along the warm side of the baroclinic zone, where
LLJ is strengthening in advance of the surface low...with some
Pacific-based moisture spreading eastward ahead of the surface
system...noting pwats in the realm of 0.3" or so running towards the
higher end of climatological norms for this time of year. (Even
so...deeper moisture appears to be waning to some degree with time
as it runs into somewhat anomalously dry antecedent conditions due
to the cold, dry surface high.) Surface cold/stationary front
extends from the surface low in North Dakota northwestward along the
upstream portion of the baroclinic zone...with a couple more niblets
of shortwave energy taking shape with some surface reflections along
this boundary as well.

Going forward...shortwave energy to our west will progress into the
region...with broader/more longer-wave trough axis slower to move
eastward...potentially not crossing the area until Monday morning or
so...as another niblet in the upstream flow crosses through the
western ridge...allowing higher heights to spread eastward for a
time, ultimately forcing the trough axis to depart. As that niblet
crosses through the ridge in the vicinity of British Columbia...do
note a bit of vorticity attempts to retrograde and get cut off over
Alaska, but there is some uncertainty in how this feature evolves,
which will play a larger role in the extended. In the
meantime...that aforementioned niblet crossing through British
Columbia Monday will head into the Northern Plains by Monday
night/Tuesday...allowing downstream ridging and warmer air to move
into our region for a time going into Tuesday as this shortwave
approaches.

Primary Forecast Concerns: Snow Sunday into Monday...Freezing
drizzle potential Sunday...Precip chances Tuesday...

Strongest winds during the short term period will be
Sunday...particularly early Sunday...as the pressure gradient ahead
of the system will still be a bit on the tight order, though not
overly impressive. As the system slowly meanders southeastward
through the area...will look for winds to diminish for our area and
become north to northwesterly with time as we get on the backside of
the surface low. Winds should remain generally light/northwesterly
for Monday, turning more southerly during the day Tuesday in advance
of the next system trekking through the Plains/Prairies...though
attm...the strongest winds with this system appear to remain to our
north, closer to the surface low in central Manitoba.

Still looking like mid-level moisture will be out of play Sunday
morning...suggesting that freezing drizzle potential remains a
concern until things start to moisten up aloft later in the
afternoon/toward evening as the trough axis and surface boundary
approach the region. 850mb temps progged to rise toward -4C or
warmer Sunday afternoon across much of northern Lower further
supports the freezing drizzle-y idea...with guidance derived
soundings still pointing toward saturation up to temps warmer than -
10C, potentially with a little low-level lifting involved later in
the afternoon in advance of the slow-moving trough dropping through.
Earlier in the day...upslope flow could be one of the primary
lifting processes for precipitation development, suggesting we'll
have to keep an eye on the higher terrain for this potential, given
southwesterly flow ahead of the surface system. Potential for
freezing drizzle is less for the UP...as thermal profiles appear
colder overall...but may still flirt with -10C...so will leave it5
in the forecast for now. All this being said...freezing drizzle is
not a sure bet, even for northern Lower, as some ice nuclei are
activated as warm as -4C, though whether we have those kinds or the
kinds that are activated at colder temps, we honestly do not know...
but the probability of in-cloud ice is significantly lower until you
get up to around -10C (ish), given that most ice nuclei activation
temps are colder. So will continue to message the freezing drizzle
potential, especially since there a pretty good probability of
people being out and about on roads, sidewalks, and parking lots on
a Sunday morning....and temps may not quite reach freezing during
the day (though some areas may get close).

As mentioned above...with slightly colder thermal profiles across
eastern Upper...there is a better chance of any precipitation
remaining snow up that way. Best upper level forcing appears to move
through the area ahead of the shortwave (potentially with a little
niblet of energy sliding through the flow across Lake Superior
midday Sunday), when there is not as much mid-level moisture to work
with. There should, however, be some boundary layer convergence to
work with in some areas, especially as the cold front and shortwave
aloft approach during the afternoon/evening. Boundary layer moisture
also picks up in intensity during this timeframe, overspreading the
area as moisture deepens a bit with time. May have to watch out for
some frontogenetic processes to come into play as well, potentially
along the warm side of the trough aloft dropping in Sunday
night...so may have to keep an eye on that. Signals are not overly
impressive with that attm, though, but it's worth a mention.
Overlake instability will be waning across northern Lower where
925mb temps rise up closer to -6 to -8C (some instability may still
remain present, though with lake surface temps largely around 1-3C,
and delta Ts from 925mb needing to be only 6-7C for overlake
instability)...and a little better across eastern Upper where temps
aloft will remain colder...so a little more of a lake component
should be in play across the northern half of the UP, particularly
as the winds become more westerly and then northwesterly with time.

Monday...mid-level moisture with our system looks to depart
early...as shortwave responsible departs eastward. Another niblet of
energy appears to dive through the Upper/Mid-Mississippi Valleys
Monday...but this should remain well away from us. As surface low
and trough will be slow to depart our area...with potential for a
lingering E-W oriented trough axis across our area...perhaps
reinforced by lake aggregate heating effects as a bit of colder air
attempts to sink in with another cold high pressure system...?
(Actually...surface pressure pattern appears to have a few somewhat
nebulous areas of troughing extending from the surface low over Lake
Huron Monday afternoon...which could complicate things to some
degree...and lead to additional upticks in precip in unexpected
areas.) Boundary layer moisture lingers across the area into most of
Monday, till better synoptic subsidence with that shortwave ridge
moving in Monday night into Tuesday helps squash lifting and
moisture across the area. Some overlake instability should be
present, as temps aloft will be cooler, closer to -10C and colder at
925mb Monday behind the trough. There are some signals that some
deeper moisture and better low-level convergence behind a surface
trough passing through NE Lower may keep a little better precip
going down that way in the afternoon. Lake effect will be possible
as mid-level moisture departs, leaving behind a somewhat unstable
boundary layer...though dry air at the surface may be problematic to
some degree (not that we haven't seen lake effect overcome that
before, though). Winds generally northwesterly or northerly with
time would keep most of the LES potential focused along the
periphery of the CWA Monday, potentially dwindling Monday night.

Appears that as the next system approaches from the west (and the
surface reflection appears to remain to our northwest in Canada,
fyi)...will be watching for some mid-level moisture to move into the
area later Tuesday into Tuesday night...with potential for lingering
low-level moisture along a boundary to our south to be advected back
northward with time as warm advection commences...though the better
mid-level moisture looks to come from our northwest, ahead of the
cold front. This does spell some potential for seeder-feeder action
Tuesday night, so will have to watch this going forward. Best
dynamics/forcing appear to hold off till later Tuesday night attm,
though. May also have to watch out for some southwest flow lake junk
ahead of the system...though there are signals that overlake
instability will again be waning...as temps aloft will be warming,
perhaps enough to mitigate some of this potential. Another something
to keep an eye on...but will leave Tuesday dry for now.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 331 PM EST Sat Feb 5 2022

High Impact Weather Potential: Minimal...for now.......

Pattern Synopsis/Forecast:

By Wednesday morning...looks like trough axis from the end of the
short term will be nearly overhead (though will have to monitor
the timing of this...as deterministic guidance suggests increasing
uncertainty as early as late Tuesday/Tuesday night). Beyond
this...there is some uncertainty as to just how much cold air is
allowed to funnel into the Great Lakes. As mentioned above in the
short term discussion...there is some suggestion that the position
of that niblet of retrograded and cut off energy in the vicinity
of Alaska may play a role in the downstream pattern across the
Great Lakes: a farther west position could allow for a more
amplified ridge across western Canada, extending farther north
into northern Canada, which would suggest potential for colder air
to be funneled southward through a more amplified flow. A farther
east position may have potential to dampen the ridge and keep the
flow a little more zonal...which would keep the core of the
coldest air to our north (in theory). (Not to mention how these
interact with other niblets getting lobbed up the flow from the
closed low over the western Pacific). Either way...will look for
longwave troughing to largely hold on across the eastern
CONUS/eastern North America...suggesting it may remain cold (just
how cold remains uncertain), and potentially active somewhere in
the Midwest, as that baroclinic expressway will likely be
somewhere in the vicinity. Do note that there are still some
signals for a system to drop into the Midwest toward Thursday
night/Friday, which is ~6 days out attm. Will have to watch and
see if guidance continues to like this idea...though there is
still a fair bit of uncertainty related to this.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM EST Sat Feb 5 2022

IFR vsbys PLN part of tonight.

Low pressure will weaken as it moves east from the northern
plains to the northern lakes thru tonight. The low will slow and
reintensify a bit over Lk Superior. The most significant snow will
be in upper MI, but -SHSN is expected at TVC/MBL and especially
PLN very late today into tonight. IFR vsbys expected at times at
PLN tonight, with a few inches of snow possible with snow-liquid
ratios nearing 20-1. Elsewhere, conditions expected to dip no
lower than MVFR. However, a touch of -FZDZ could mix in over
northern lower MI very late tonight into Sunday morning.

S to sw winds will increase, and be gusty at times tonight.

&&

.MARINE...
Issued at 331 PM EST Sat Feb 5 2022

S to sw surface winds will increase into this evening, ahead of a
weakening area low pressure heading east toward Superior. Gale
force gusts are likely early tonight on some Lake MI waters,
especially from Manistee to Gd Trav Light. Winds will veer and
slowly weaken overnight into Sunday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 10 AM EST Sunday for MIZ016-087-
     088-096-097.
     WINTER STORM WARNING until 4 AM EST Sunday for MIZ095.
     WINTER WEATHER ADVISORY until 4 AM EST Sunday for MIZ086-098.
LH...SMALL CRAFT ADVISORY from 7 PM this evening to 7 PM EST Sunday
     for LHZ348-349.
     SMALL CRAFT ADVISORY from 7 PM this evening to 10 AM EST Sunday
     for LHZ345>347.
LM...GALE WARNING until 1 AM EST Sunday for LMZ323-342-344>346.
     SMALL CRAFT ADVISORY until 7 AM EST Sunday for LMZ341.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Feb 5, 3:45 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
345 PM EST Sat Feb 5 2022

MIZ016>018-020>036-041-042-086>088-095>099-061200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
345 PM EST Sat Feb 5 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Accumulating snow will occur across eastern upper Michigan and
the tip of the mitt into tonight. Moderate accumulations of snow,
along with blowing and drifting snow, are expected in parts of
eastern upper Michigan. The heaviest snow will be in western
Mackinac County, with significant impacts to travel possible along
US-2. While lighter snow is expected across northern lower
Michigan during this same time frame, freezing drizzle or light
freezing rain may mix in at times overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Freezing drizzle may continue at times Sunday morning across
northern lower Michigan.

Cold temperatures and ice development on area rivers and streams
may result in ice jams and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
345 PM EST Sat Feb 5 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Gale force wind gusts are expected on the Lake Michigan nearshore
waters of northwest lower Michigan into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Contact us online via Facebook and Twitter anytime with weather
reports.

For more information visit http://weather.gov/gaylord.

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Mackinac County

When
February 5, 4:00 PM EST to February 6, 3:00 AM EST
Where
Western Mackinac County forecast zone
Reported by
Public
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995638.